Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Calculations

Revised Geneva Score for Pulmonary Embolism (Objective Pretest Risk)

Calculate Grégoire Le Gal’s 100% objective Revised Geneva Score (0–25 points across Age > 65, Prior DVT/PE, Surgery/Fracture, Active Cancer, Unilateral Leg Pain, Hemoptysis, Heart Rate tiers, and Deep-Vein Palpation Pain) to guide D-dimer vs. CTPA.

Eliminate Wells PE’s subjective 3-point "PE most likely" gestalt with Revised Geneva!

Physicians often criticize the Wells Pulmonary Embolism Score because its single heaviest variable (+3.0 points for "alternative diagnosis less likely than PE") depends entirely on subjective clinician gestalt! Grégoire Le Gal et al. (Annals of Internal Medicine 2006) created the Revised Geneva Score using EIGHT 100% objective historical and bedside items (0–25 points): Age > 65 (+1), Previous DVT or PE (+3), Surgery under general anesthesia or lower-limb fracture within 1 month (+2), Active malignancy within 1 year (+2), Unilateral lower-limb pain (+3), Hemoptysis (+2), Heart Rate (75–94 bpm = +3; >= 95 bpm = +5), and Pain on lower-limb deep venous palpation AND unilateral edema (+4)!

ESC guidelines support both Three-Level stratification (0–3 Low ~8% PE, 4–10 Intermediate ~28% PE -> D-dimer, >= 11 High ~74% PE -> Direct CTPA without D-dimer!) and Two-Level dichotomous triage (0–5 PE-Unlikely -> D-dimer vs. >= 6 PE-Likely -> CTPA)!

Revised Geneva Total (0–25 Points)Confirmed PE Prevalence3-Level ESC ProbabilityDiagnostic Workup
0–3 Points (e.g., 1)~8% PE PrevalenceLow Pretest ProbabilityHigh-Sensitivity D-Dimer / PERC Rule
4–10 Points (e.g., 7)~28% PE PrevalenceIntermediate Pretest ProbabilityAge-Adjusted D-Dimer -> CTPA If Positive
>= 11 Points (e.g., 12)~74% PE PrevalenceHigh Pretest ProbabilityProceed Directly to CTPA (Skip D-Dimer!)

Total 8-Variable Objective Revised Geneva Score (0–25 Points)

Evaluates exact Le Gal (2006) point weights including tiered Heart Rate (< 75: 0, 75–94: +3, >= 95: +5).

=IF(OR(B2 <= 0, B3 < 0, B3 > 1, B4 < 0, B4 > 1, B5 < 0, B5 > 1, B6 < 0, B6 > 1, B7 < 0, B7 > 1, B8 <= 0, B9 < 0, B9 > 1), "Invalid Geneva Input", IF(B2 > 65, 1, 0) + 3 * B3 + 2 * B4 + 2 * B5 + 3 * B6 + 2 * B7 + IF(B8 >= 95, 5, IF(B8 >= 75, 3, 0)) + 4 * B9)

3-Level ESC Pulmonary Embolism Diagnostic Pathway

Classifies Revised Geneva total across Low (0–3), Intermediate (4–10), and High (>= 11 -> Direct CTPA).

=IF(OR(B2 <= 0, B3 < 0, B3 > 1, B4 < 0, B4 > 1, B5 < 0, B5 > 1, B6 < 0, B6 > 1, B7 < 0, B7 > 1, B8 <= 0, B9 < 0, B9 > 1), "Invalid Geneva Input", IF((IF(B2 > 65, 1, 0) + 3 * B3 + 2 * B4 + 2 * B5 + 3 * B6 + 2 * B7 + IF(B8 >= 95, 5, IF(B8 >= 75, 3, 0)) + 4 * B9) >= 11, "High PE Probability (Geneva >= 11: ~74%) — Proceed Directly to CTPA (Do Not Delay for D-Dimer)", IF((IF(B2 > 65, 1, 0) + 3 * B3 + 2 * B4 + 2 * B5 + 3 * B6 + 2 * B7 + IF(B8 >= 95, 5, IF(B8 >= 75, 3, 0)) + 4 * B9) >= 4, "Intermediate PE Probability (Geneva 4-10: ~28%) — Order Age-Adjusted Quantitative D-Dimer", "Low PE Probability (Geneva 0-3: ~8%) — Rule Out via PERC or D-Dimer")))

Try the example

Use the original values or change them to test your understanding.

Further reading